Colorado, 2015

Heavy Snow and Winter Weather in Colorado, May 8 to 11, 2015

May 8 to 11, 2015 · NWS GJT · 9 events in 9 counties and zones

A moist and unseasonably cold upper low tracked slowly eastward across western Colorado and produced heavy snow accumulations in some mountain areas.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and unseasonably cold upper low tracked slowly eastward across western Colorado and produced heavy snow accumulations in some mountain areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 8, 2:31 AM MST, 6 hours 29 minutes earlier.

Area forecast discussion, May 8, 2:31 AM MST, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
331 AM MDT FRI MAY 8 2015

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 327 AM MDT FRI MAY 8 2015

SHORT WAVE MOVING TOWARD WRN COLORADO THIS MORNING WILL TRIGGER A
FEW SHOWERS AND MAYBE A STORM OR TWO. SUBSIDENCE BEHIND THIS WAVE
WILL BE BRIEF AS THE STRONG CLOSED LOW CIRCULATION OVER CENTRAL
CALIFORNIA SPINS TOWARD THE FOUR CORNERS AREA. DYNAMICAL LIFT
INCREASES SUBSTANTIALLY BY THIS EVENING...COMBINED WITH INCREASING
MOISTURE...THIS RESULTS IN WIDESPREAD SHOWERS AND POSSIBLE
STORMS.

UPPER LOW WILL BE OVERHEAD BY SATURDAY MORNING WITH A COOLER
ENVIRONMENT THAT SHOULD FAVOR WIDESPREAD SHOWERS...AT LEAST FOR
THE MOUNTAIN AREAS. THE SREF MODEL IS SOMEWHAT DRY WITH QPF OVER
THE ERN UTAH DESERTS...SKEPTICAL OF THIS IDEA WITH DEEP POTENTIAL
INSTABILITY WITH A COLD CORE LOW.

WRAPAROUND MOISTURE WITH A TROWAL SIGNATURE TAKES HOLD BY SATURDAY
AFTERNOON AND THIS WOULD AFFECT NW COLORADO AND THE NORTH SIDE OF
THE UINTA MOUNTAINS WITH WIDESPREAD PCPN. SNOW LEVELS WILL BE
LOWERING AS SOME COLDER AIR GETS ADVECTED ON THE BACK SIDE. THE
SNOW LEVELS COULD DROP AS LOW AS 8K FEET. WINTER STORM WATCH
ALREADY HOISTED TO ADDRESS THE POTENTIAL FOR SIGNIFICANT
SNOWFALL BEGINNING SATURDAY AFTERNOON.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 327 AM MDT FRI MAY 8 2015

THE UPPER LOW WILL BE JUMPING THE DIVIDE EARLY SATURDAY EVENING
WITH MOISTURE WRAPPING AROUND AND BACK INTO THE FORECAST AREA AS
IT TRAVELS TOWARD THE NEBRASKA PANHANDLE. MODELS STARTING TO SHOW
A LITTLE DISAGREEMENT WITH TRACK AND TIMING...WHICH PLAYS INTO OUR
CURRENT WINTER STORM WATCH FOR THE NORTHERN AND CENTRAL MOUNTAINS
IN WESTERN COLORADO...ADDING A BIT MORE UNCERTAINTY TO THE
FORECAST. IN ADDITION...SOME CONCERN AS TO AVAILABLE MOISTURE AS
SEVERE CONVECTION ACROSS THE PLAINS MAY INHIBIT DEEPER TRANSPORT
BACK AROUND THE LOW...THUS LIMITING PRECIPITATION POTENTIAL A BIT
OVER EARLIER THINKING. STILL EXPECT A PERIOD OF MODERATE TO HEAVY
SNOWFALL ABOVE THE 9500 FT LEVEL WITH SNOW LEVELS DROPPING TO
MOUNTAIN BASES BY SUNDAY MORNING AS WE WRAP COLDER AIR BACK SOUTH
ACROSS THE REGION. FOR THE VALLEYS...COLD RAINS...POSSIBLY MIXED
WITH SNOW ACROSS NORTHWEST COLORADO WILL PERSIST THROUGH EARLY
SUNDAY...WITH ACTIVITY BECOMING MORE SCATTERED IN NATURE BY
SUNDAY AFTERNOON. THE LOW IS EXPECTED TO LIFT OUT INTO THE
DAKOTAS/WESTERN MINNESOTA BY MONDAY MORNING WITH DRIER CONDITIONS
MONDAY AFTERNOON AS SHORTWAVE RIDGING BUILDS IN. THE RIDGE SLIDES
EAST OF THE FORECAST AREA TUESDAY AS ANOTHER LOW PUSHES INTO THE
PACIFIC NORTHWEST AND HELPS TO DRAW ANOTHER SURGE OF MOISTURE
BACK NORTHWARD TO KICK OFF SCATTERED MOUNTAIN CONVECTION TUESDAY
AFTERNOON. TAIL END OF THE PACIFIC NW WAVE CLIPS THE NORTHERN
ZONES ON WEDNESDAY AND DRAGS A LITTLE COOLER AIR BACK INTO THE
AREA...ALONG WITH MORE SHOWERS...GENERALLY NORTH OF INTERSTATE
70. OVERALL...THE PATTERN WILL BE UNSETTLED WITH COOL CONDITIONS
TO START OFF WITH TEMPS MODERATING BACK TOWARD MORE SEASONAL
VALUES BY MIDWEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 327 AM MDT FRI MAY 8 2015

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR THIS
MORNING AS ANOTHER SHORT WAVE SLIDES ACROSS THE REGION. LOCALIZED
IFR WILL BE POSSIBLE AROUND KTEX...OTHERWISE VFR IS EXPECTED TO
PREVAIL.

SHOWERS AND STORMS WILL BE TRENDING UPWARD AFTER 18Z TODAY AS THE
STRONG UPPER LOW CIRCULATION SHIFTS CLOSER TO THE FOUR CORNERS
REGION. ALL WRN COLORADO SITES HAVE A CHANCE OF -SHRA/-TSRA THIS
AFTERNOON AND OVERNIGHT. SHOWERS WITH A FEW TSRA WILL BE
WIDESPREAD OVER THE HIGHER TERRAIN OF WRN COLORADO BETWEEN 00Z-
03Z WITH IFR CONDITIONS AT MOUNTAIN TAF SITES BECOMING LIKELY.
SNOW WILL BE POSSIBLE ABOVE 10K FEET.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     EVENING FOR COZ004-010-012-013.

UT...NONE.
&&

SHORT TERM...PF
LONG TERM...JDC
AVIATION...JDC
Hazardous weather outlook, May 8, 4:18 AM MST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
518 AM MDT FRI MAY 8 2015

COZ001>014-017>023-UTZ022>025-027>029-091200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
518 AM MDT FRI MAY 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL SWEEP OVER THE REGION
AGAIN TODAY INTO TONIGHT. STRONGER STORMS WILL BE CAPABLE OF
GENERATING BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 35
MPH. EXPECT SNOW IN THE HIGH PASSES ABOVE 10000 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE THROUGH SUNDAY AS
ANOTHER STRONG PACIFIC STORM MOVES ACROSS COLORADO. COLDER AIR
WILL ALSO MOVE IN SATURDAY NIGHT AND SUNDAY DRIVING SNOW LEVELS
DOWN TO AS LOW AS 7000 FEET BY EARLY SUNDAY MORNING...MAINLY
ACROSS NORTHWEST COLORADO.

DRIER AND WARMER WEATHER MOVES BACK IN BY EARLY NEXT WEEK WITH
ONLY ISOLATED MOUNTAIN SHOWERS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 4 heavy snow. Local standard time, as filed.

Winter Weather, Flattop Mountains

When
May 8, 9:00 AM MST to May 10, 1:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 6 inches were measured across the area. Locally higher amounts included 8 inches at the Bison Lake SNOTEL site.

Winter Weather, Elkhead and Park Mountains

When
May 8, 10:00 AM MST to May 11, 12:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 6 inches were measured across the area. Locally higher amounts included 10 inches at the Tower SNOTEL site.

Heavy Snow, West Elk and Sawatch Mountains

When
May 8, 5:00 PM MST to May 11, 1:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall totals of 5-11 inches were measured across the area. Locally higher amounts included 14 inches at the Porphyry Creek SNOTEL site. Higher elevations roads became snowpacked and chains were required for trucks traveling on Highway 50 over Monarch Pass.

Heavy Snow, Northwestern San Juan Mountains

When
May 8, 5:00 PM MST to May 10, 7:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 11 inches were measured above the 8000 foot level.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
May 8, 5:00 PM MST to May 10, 2:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Mesonet
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall totals of 5 to 6 inches were measured above the 8000 foot level.

Winter Weather, Grand and Battlement Mesas

When
May 8, 6:00 PM MST to May 10, 10:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Mesonet
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 8 inches were measured across the area. Locally higher amounts included 10 inches at the Tower SNOTEL site.

Heavy Snow, Southwestern San Juan Mountains

When
May 8, 6:00 PM MST to May 11, 1:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 12 inches were measured across the area. Locally higher amounts included 16 inches at the Sharkstooth SNOTEL site. Numerous vehicle accidents occurred due to the slick roads.

Winter Weather, Upper Yampa River Basin

When
May 9, 1:00 AM MST to May 10, 1:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 6 inches were measured across the area. Locally higher amounts included 9 inches at Oak Creek. Slick roads resulted in a number of vehicle accidents in the Steamboat Springs area.

Heavy Snow, Gore and Elk Mountains/Central Mountain Valleys

When
May 9, 3:00 PM MST to May 11, 10:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Department of Highways
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 12 inches were measured across the area. Locally higher amounts included 16 inches on independence Pass and 14 inches at Vail Ski Area. I-70 at Vail Pass was closed for a period of time due to vehicle accidents.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566301, 566299, 566298, 566303, 566383, 566300, 566304, 566305, 566297.